Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

February 11, 2021West Feliciana Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Feb 11, 2021, 3:45 AM CST for West Feliciana Parish, Louisiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2021, 3:45 AM CST (09:45 UTC)
Expired
Feb 11, 2021, 4:30 AM CST
In force
45 min
Issued by
NWS New Orleans, LA

County West Feliciana Parish, LA

The radar

The Ft Polk radar (KPOE), 128 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1104 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS84 KLIX 110945
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
345 AM CST Thu Feb 11 2021

LAZ034-035-MSZ068-111030-
Pointe Coupee-West Feliciana-Wilkinson-
345 AM CST Thu Feb 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEST FELICIANA...
NORTHWESTERN POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN WILKINSON COUNTIES...

At 345 AM CST, a strong thunderstorm was located over Batchelor, or 7
miles northeast of Bayou Current, moving northeast at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Fort Adams, Lettsworth and Batchelor. 

LAT...LON 3091 9180 3105 9167 3104 9165 3097 9166
      3100 9163 3102 9159 3104 9156 3107 9157
      3111 9161 3115 9157 3091 9137 3075 9169
      3086 9181
TIME...MOT...LOC 0945Z 227DEG 19KT 3087 9170 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Feb 10, 11:43 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 10, 11:43 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1143 PM CST Wed Feb 10 2021

.AVIATION (06z TAFs)...
IFR conditions are the main concern tonight into the morning
tomorrow...mostly from dense fog and low cigs, both also from some
showers and thunderstorms that are developing along a area of
convergence near the coast and riding up into the BTR and HDC TAF
sites with decent upper level divergence allowing for the modest
develop of the storms/showers. The IFR conditions will be likely
across all sites through the night with lesser chances the first
few hours of the period at BTR and HDC due to the slight mixing
from the storms and showers. IFR conditions will improve slightly
by mid morning or noon tomorrow as a front starts to approach the
region. Another round of IFR or temp VIFR with the rain and fog as
the front will push it all out just outside of the TAF period as
we approach Friday. -ABS

&&

.PREV DISCUSSION... /issued 1009 PM CST Wed Feb 10 2021/

EVENING UPDATE...

Main concern through the evening into Thursday will continue to be
the dense fog threat. Visibilities have dropped across large
portions of SE LA and SW/Coastal MS with many reports of less than
a mile as I type. This will continue to be the thing to watch
tonight...though a scattered batch of showers with some isolated
thunderstorms has blossomed off the coast and started coming
onshore into St Mary and Terrebonne Parishes this evening moving
towards Livingston parish another patch is following behind just
now coming onshore. These storms and showers may create just
enough mixing temporarily to raise visibility for a short
time...but not likely to completely mix enough through the whole
night. Will keep the Dense fog advisory going even in those areas
more likely affected by the showers/storms but pretty sure that
they will fog right back to pea soup as soon as the rain moves off
and the mixing downdrafts end. -ABS

PREV DISCUSSION... /issued 411 PM CST Wed Feb 10 2021/

SHORT TERM...Advection fog and low stratus will be the primary
forecast concern tonight into tomorrow morning. Southerly flow
will continue to pump warm and humid air into the region.
Dewpoints will remain very high in the lower 60s which is close to
the prevailing water temperatures just offshore. As the warm and
humid airmass advecting in from the central Gulf moves over these
cooler waters, the airmass will cool to the dewpoint and produce a
bank of dense fog. This fog bank will spread further inland
through the night, and fully expect to see widespread dense fog in
place by daybreak tomorrow. Given this, a dense fog advisory will
take effect at 6 PM and remain in effect through 9 AM tomorrow.
A broad region of positive vorticity advection and upper level
forcing will also remain in place across the area, and a limited
amount of mid-level instability will also exist. These conditions
will support a continued risk of isolated thunderstorm activity
through tomorrow morning.

By tomorrow afternoon, a more well defined upper level vorticity
max and higher omega values will overspread the Gulf South. Mid-
level lapse rates will support elevated convective activity and
a mix of rain and scattered thunderstorms should develop and
persist through tomorrow night. Fortunately, a marine layer in the
low levels will keep surface based convection from forming.
Temperatures will remain well above average through tomorrow
evening.

A front associated with this vort max will push through the area
tomorrow night and then stall over the northern Gulf on Friday. In
the low levels, winds will shift to the north and a shallow pool
of cooler air will advect into the area. Temperatures will fall
below normal with a large temperature gradient in place across the
CWA. Highs will range from the upper 40s in Southwest MS to the
lower 60s along the immediate Louisiana coast, and lows will will
range from the upper 30s to the lower 50s Friday night. Strong
southwest flow will remain in place head of the front, and this
southwest flow will be forced over the cooler and more stable
airmass behind the front throughout Friday and Friday night. This
isentropic forcing will keep skies overcast and rain chances high
with likely to categorical POP in the forecast. Some mid-level
instability will also be in place, and this will allow for
continued convective activity across the southern half of the CWA,
generally south of I-10, through Friday night.

LONG TERM...The forecast from Saturday through Wednesday has come
into a bit better focus today. All of the global models are
finally ingesting good data on the system moving in from the
west, and this has allowed for much higher continuity between all
of the global models. Thus, forecast confidence has begun to
increase on the overall pattern for the weekend and early next
week.

Initially, another strong southern stream shortwave trough will
slide through the Gulf South over the weekend. A stalled frontal
boundary over the northern Gulf will serve as the focus for a low
pressure system to form over the western Gulf and than transit
through the coastal waters Saturday night into Sunday. Continued
isentropic forcing over the shallow cold pool in the low levels
will keep skies overcast through the period. However, the
strongest upper level forcing will mostly remain over the Gulf of
Mexico. Rain chances should be highest on Saturday as broad
positive vorticity advection and more support jet dynamics allow
for light rain shower activity through the day. Higher instability
values will remain offshore, and this where thunder chances will
be highest Saturday into Saturday. By Sunday, the area of higher
lift will shift to the east and a bit of a mid-level dry slot and
weak upper level subsidence may even begin to work into the area.
This will reduce rain chances to slight chance or less across
most of the forecast area by Sunday morning. The large temperature
gradient will continue with highs ranging from the upper 40s in
Southwest Mississippi to the upper 50s along the coast. Lows will
range from the lower 30s in Southwest Mississippi to the lower 40s
along the coast.

A much stronger shortwave trough will sweep through the forecast
area early next week. This system will bring increased
precipitation chances to the area Monday into Monday night. Most
of the precipitation will fall as rain as temperatures remain
well above freezing Monday into Monday evening. The biggest
question will be timing of the cold air advection into the region
as the precipitation moves out. At this time, have opted to
include a wintry mix of precipitation on the tail end of the
system Monday night. There is less certainty on the exact timing
of the cold air and precipitation, so changes to the forecast are
likely to occur over the coming days. Significant cold air
advection will push lows into the 20s and lower 30s by Tuesday
morning.

The active pattern is likely to continue through Wednesday with
another short wave trough bringing another round of rain to the
area on Wednesday. Fortunately, the heart of the cold pool should
quickly shift to the east with highs warming from the 40s on
Tuesday into the 50s by Wednesday. Lows will remain cool Tuesday
night, but temperatures may bottom out early in the night and then
warm by daybreak as easterly flow brings higher dewpoints into the
region.

MARINE...Dense fog over the nearshore waters, sounds, and lakes
will continue to the main concern through tomorrow night as a warm
and humid airmass advects in from the south and moves over the
cooler nearshore waters. A front should move into the coastal
waters on Friday and then stall over the waters through the
weekend. Increased northerly flow of 15 to 20 knots should
develop over most of the marine zones on Friday and linger through
the early next week as a colder airmass advects in behind the
front.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  61  63  42  49 /  60 100  80  80
BTR  63  66  47  52 /  70 100  80  80
ASD  61  72  51  59 /  20  90  80  80
MSY  63  73  53  59 /  30  80  80  80
GPT  61  70  53  59 /  20  80  80  80
PQL  62  72  53  61 /  20  70  80  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 9 AM CST Thursday for LAZ034>037-039-
     040-046>050-056>072.

GM...Dense Fog Advisory until 9 AM CST Thursday for GMZ530-532-534-
     536-538-550-552-555-557.

MS...Dense Fog Advisory until 9 AM CST Thursday for MSZ068>071-077-
     080>082.

GM...Dense Fog Advisory until 9 AM CST Thursday for GMZ532-534-536-
     538-550-552-555-557.

&&

In the hours before

Special weather statement, Feb 11, 1:19 AM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
119 AM CST Thu Feb 11 2021

MSZ069-110800-
Amite-
119 AM CST Thu Feb 11 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AMITE COUNTY...

At 119 AM CST, a strong thunderstorm was located 7 miles southwest of
Liberty, moving northeast at 40 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Liberty and Smithdale.

LAT...LON 3126 9055 3100 9090 3112 9105 3135 9083
      3135 9062
TIME...MOT...LOC 0719Z 224DEG 33KT 3112 9091
Special weather statement, Feb 11, 2:58 AM CST, 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
258 AM CST Thu Feb 11 2021

LAZ034-046>048-110945-
Iberville-Pointe Coupee-West Baton Rouge-East Baton Rouge-
258 AM CST Thu Feb 11 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST BATON ROUGE...SOUTHEASTERN
POINTE COUPEE...NORTHWESTERN IBERVILLE AND WEST CENTRAL EAST BATON
ROUGE PARISHES...

At 257 AM CST, a strong thunderstorm was located over Ramah, or 16
miles west of Port Allen, moving northeast at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Baton Rouge, Baker, Maringouin, Rosedale, Grosse Tete, Ramah,
Erwinville and Brownfields.

LAT...LON 3073 9137 3071 9135 3066 9134 3065 9130
      3067 9129 3055 9113 3030 9146 3042 9162
TIME...MOT...LOC 0857Z 221DEG 19KT 3042 9149
Special weather statement, Feb 11, 3:45 AM CST, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
345 AM CST Thu Feb 11 2021

LAZ034-035-MSZ068-111030-
Pointe Coupee-West Feliciana-Wilkinson-
345 AM CST Thu Feb 11 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEST FELICIANA...
NORTHWESTERN POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN WILKINSON COUNTIES...

At 345 AM CST, a strong thunderstorm was located over Batchelor, or 7
miles northeast of Bayou Current, moving northeast at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Fort Adams, Lettsworth and Batchelor.

LAT...LON 3091 9180 3105 9167 3104 9165 3097 9166
      3100 9163 3102 9159 3104 9156 3107 9157
      3111 9161 3115 9157 3091 9137 3075 9169
      3086 9181
TIME...MOT...LOC 0945Z 227DEG 19KT 3087 9170

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 2:58 AM CSTSpecial Weather StatementLIXWest Baton Rouge47 min
Feb 11, 4:05 AM CSTSpecial Weather StatementLIXWest Feliciana40 min
Feb 11, 5:11 AM CSTSpecial Weather StatementLIXEast Feliciana34 min
Feb 11, 5:46 AM CSTSpecial Weather StatementLIXEast Feliciana, Saint Helena29 min
Feb 11, 6:41 AM CSTFlash Flood WarningLIXEast Baton Rouge, East Feliciana, Saint Helena3 hr
Feb 11, 7:22 AM CSTSpecial Weather StatementLIXSaint Helena53 min
Feb 11, 8:51 AM CSTSpecial Weather StatementLIXWashington54 min
Feb 11, 9:10 AM CSTTornado WarningLIXWashington28 min
Feb 11, 9:35 AM CSTAreal Flood AdvisoryLIXAscension, East Baton Rouge, East Feliciana, Iberville, Livingston, Pointe Coupee and 4 more3 hr
Feb 11, 10:20 AM CSTSpecial Weather StatementLIXLivingston, Saint James, Saint John the Baptist55 min
Feb 11, 10:27 AM CSTAreal Flood AdvisoryLIXAscension, Livingston, Saint Helena, Saint James, Saint John the Baptist, Saint Tammany and 2 more3 hr
Feb 11, 11:06 AM CSTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa, Washington2 hr
Feb 11, 11:15 AM CSTSpecial Weather StatementLIXSaint Tammany60 min
Feb 11, 11:26 AM CSTRiver Flood WarningLIXSaint Tammany19 days
Feb 11, 11:26 AM CSTRiver Flood WarningLIXSaint Tammany, Washington4 days
Feb 11, 11:26 AM CSTRiver Flood WarningLIXSaint Tammany5 days
Feb 11, 11:35 AM CSTAreal Flood AdvisoryLIXAssumption, Jefferson, Lafourche, Saint Charles, Saint James, Saint John the Baptist and 1 more3 hr
Feb 11, 12:04 PM CSTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles3 hr
Feb 11, 2:00 PM CSTRiver Flood WarningLIXEast Baton Rouge52 hr
Feb 11, 1:19 AM CSTSpecial Weather StatementLIXAmite41 min
Feb 11, 11:26 AM CSTRiver Flood WarningLIXPike, Walthall32 hr
Feb 11, 11:50 AM CSTSpecial Weather StatementLIXPearl River55 min
Feb 11, 12:25 PM CSTSevere Thunderstorm WarningLIXHarrison35 min
Feb 11, 12:37 PM CSTSpecial Weather StatementLIXHarrison23 min
Feb 11, 1:03 PM CSTSpecial Weather StatementLIXJackson87 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.